Hail, Crook
- When
- July 18, 4:55 PM MST to 5:05 PM MST
- Where
- Crook County, Pine Haven
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.360, -104.810
A severe thunderstorm over south central Crook County produced hail to quarter size from Pine Haven to Sundance.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm over south central Crook County produced hail to quarter size from Pine Haven to Sundance.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 18, 12:32 PM MST, 4 hours 23 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
132 PM MDT MON JUL 18 2016
.SHORT TERM...(This Evening Through Tuesday Night)
Issued at 132 PM MDT Mon Jul 18 2016
fast flow on the se periphery of the pac ne upper low continues
to support weak impulses in sw flow. The next impulse will arrive
this evening and support ts development over ne wy and far western
sd. Hires models still indicate a linear convection system which
makes sense given cape/flow progs. appreciable moisture in place
with mid to upper 60s dewpoints supporting 2-3 kj/kg over the
region and given the shear in place, a few severe storms will be
possible this aft/eve, esp from the black hills east. Convection
will wane tonight, save for the far south with activity possible
through tonight given a llj.
massive conus ridge will build into the plains tue. This will
support very warm conds over the area, esp eastern areas. Deep
mixing with ongoing dry conds will support temps into the 100s for
much of the sd plains. Will issue an excessive heat watch given
the potential for 4 consecutive days of heat indices at 100 or
higher. Convection will also be possible over the bh tue
afternoon, although cape will be limited (supporting very low
sever risk), and on portions of the plains given diurnal heating
and deep mixing an weak impulses in sw flow. Best chance for
convection looks to be over sw into scentral sd where a mid level
impulse will track.
.LONG TERM...(Wednesday Through Monday)
Issued at 132 PM MDT Mon Jul 18 2016
Upper level ridge over the Central CONUS will remain
nearly stagnant for most of the week. Medium range guidance showing
850mb temps in the 30-35C range from Tuesday through Friday, which
will result in surface temps in the 90s across NE Wyoming to 100-
105F across the South Dakota plains. Both GFS/ECMWF begin to break
down the ridge by the weekend as a shortwave over the Pacific NW
moves into the Northern Plains. This will result in near zonal flow
and temperatures being close to seasonable normals by the weekend,
with increasing chances of showers and thunderstorms.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 132 PM MDT Mon Jul 18 2016
Isolated to scattered showers and thunderstorms will be
possible this afternoon and evening. Some of the heavier
showers/storms could produce localized MVFR cigs/vis. Otherwise,
expect VFR conditions through the period.
&&
.UNR Watches/Warnings/Advisories...
SD...Excessive Heat Watch from Tuesday afternoon through Friday
evening for SDZ014-032-043-046-047-049.
WY...None.
&&
SHORT TERM...JC
LONG TERM...McKemy
AVIATION...McKemyHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RAPID CITY SD 939 AM MDT MON JUL 18 2016 SDZ001-002-012-013-024>031-041-042-072>074-WYZ054>058-071-191300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA- STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- HERMOSA FOOT HILLS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL- WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK- 939 AM MDT MON JUL 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND THE BLACK HILLS OF WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED TO ISOLATED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EVENING. A FEW SEVERE STORMS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HOT TEMPERATURES ARE EXPECTED MUCH OF THIS WEEK WITH HIGHS INTO THE 90S AND POSSIBLY LOWER 100S MOST DAYS THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ014-032-043-044-046-047-049-191300- ZIEBACH-HAAKON-JACKSON-BENNETT-MELLETTE-TODD-TRIPP- 939 AM MDT MON JUL 18 2016 /1039 AM CDT MON JUL 18 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED TO ISOLATED THUNDERSTORMS ARE EXPECTED LATE THIS EVENING. A FEW SEVERE STORMS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HOT TEMPERATURES ARE EXPECTED MUCH OF THIS WEEK WITH HIGHS EXCEEDING 100 DEGREES MOST DAYS THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
413 PM MDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 1 NNW PIEDMONT 44.24N 103.40W
07/18/2016 E2.25 INCH MEADE SD NWS EMPLOYEE
&&
MCKEMYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
425 PM MDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL 1 NNW PIEDMONT 44.24N 103.40W
07/18/2016 M1.50 INCH MEADE SD NWS EMPLOYEE
&&
MCKEMYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
447 PM MDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 1 NNW PIEDMONT 44.24N 103.40W
07/18/2016 M2.00 INCH MEADE SD NWS EMPLOYEE
&&
MCKEMYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
451 PM MDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM TSTM WND GST 15 NW EDGEMONT 43.47N 104.01W
07/18/2016 E60 MPH FALL RIVER SD TRAINED SPOTTER
0442 PM HAIL 15 NW EDGEMONT 43.47N 104.01W
07/18/2016 E0.25 INCH FALL RIVER SD TRAINED SPOTTER
&&
MCKEMYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
509 PM MDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND GST 8 W JEWEL CAVE 43.73N 103.99W
07/18/2016 M54 MPH CUSTER SD DEPT OF HIGHWAYS
&&
MCKEMYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 553 PM MDT MON JUL 18 2016 WYZ056-057-190030- WYOMING BLACK HILLS WY-WESTERN CROOK WY- 553 PM MDT MON JUL 18 2016 ...STRONG THUNDERSTORM OVER SOUTHWESTERN CROOK COUNTY... AT 552 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER EASTERN KEYHOLE RESERVOIR...OR 20 MILES WEST OF SUNDANCE...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PINE HAVEN...DEVILS TOWER JUNCTION AND KEYHOLE RESERVOIR. THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 160 AND 175. LAT...LON 4421 10480 4438 10493 4453 10465 4438 10445 TIME...MOT...LOC 2352Z 238DEG 23KT 4436 10478 JC
The Rapid City radar (KUDX), 160 km away, was scanning. The volume nearest the first event began at 23:57 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
The spotter estimated wind gusts at 60 mph.
Check time on radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644579, 644581, 644582, 644583, 649084.